Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 162, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2019, 9:38 PM CST for 4 counties in Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2019, 9:38 PM CST (03:38 UTC)
- Expired
- Dec 16, 2019, 10:45 PM CST
- In force
- 67 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Dallas County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 3:47 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 6:48 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 16, 6:48 PM CST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 648 PM CST Mon Dec 16 2019 .UPDATE... Mesoscale Update and 00Z Aviation. && .SHORT TERM... /Updated at 0556 PM CST Mon Dec 16 2019/ Two areas of tornadic develop have developed near Central Alabama. One area was associated with a bookend vortices/rotating comma head that just missed Marion County and traveled through the Tennessee Valley. An additional area was across south central Mississippi where a few more tornadoes have been confirmed. Radar extrapolation and the latest Hi-Res suite continue to indicate that the activity in south Mississippi merges into the broken convective to its north and west. This activity will enter into west central Alabama around 9 pm or so. MLCAPE values are 500-1000 across west central Alabama with SRH values at least 300. Bulk shear vectors are in a favorable orientation. STP over southern Mississippi is 3-4 and forecast to slightly decrease with time. Mid level lapse rates are good in the 7.5 range. This is a typical winter scenario where the main dynamics lift northward, and a delicate balance between shear and instability will need to be realized. There certainly is a threat of tornadoes and other modes of severe weather and will continue the watch for most locations. The challenge remains how far east will the favorable atmosphere gets to. The activity is almost out of Marion and Lamar, so once this moves through, the threat there should be over. Precipitable water values increase to 1.5 inch range or better as the system moves through. Some areas will receive 1 to 2 inches of rain with most closer to 1 inch. Due to rain rates, some ponding of the water on roadways is possible but widespread flooding is not anticipated. 75 Previous short-term discussion: The clouds and fog that blanketed central Alabama earlier burned off by 10 CST, leaving mainly cirrus. The filtered sunshine has pushed temperatures into the lower to middle 70s for areas north of I-85. Surface dewpoints are also rising, with readings in the lower 60s west of I-65. An inversion aloft and lack of any organized lift has suppressed shower development so far today, and this trend will likely continue through the afternoon. The more significant instability and shear is currently near the Mississippi River. There have been several reports of significant tornadoes across west Mississippi and Louisiana where 0-3Km EHI values are running 3-5. Earlier discrete cells have now merged into a convective line from just east of Memphis extending southwest into northern Louisiana. The more discrete cells over east-central Louisiana will likely be the ones that impact west Alabama later today. Hi-res models bring the leading edge of the organized line over northwest Mississippi into Marion/Lamar counties between 5 pm and 6 pm CST. 0-3Km values are forecast to hold in the 3-5 range across the enhanced risk area, so threat for strong tornadoes will exist this evening, mainly across areas south of I-20 and west of I-85. Elsewhere, outside the enhanced area, damaging straight line winds will the the main threat. It will take robust updrafts for production of large hail, so any hail threat will be associated with discrete supercells. 58/rose .LONG TERM... /Updated at 336 AM CST Mon Dec 16 2019/ Tuesday night through Sunday. Cool and dry conditions are expected Tuesday night through Thursday night due to east coast troughing and a deep upper low sinking into the northeast CONUS. A 1032 mb high across much of the eastern CONUS will maintain northerly winds. Most areas will be near or below freezing Tuesday night and Thursday night with most areas in the 20s Wednesday night. The next trough moves in on Friday with some spread in the guidance regarding whether an upper low will close off in the southern stream. Either way, moisture return looks limited, and will just maintain small chances of showers Friday night through Sunday for now. Ridging builds into much of the central/eastern CONUS by the end of the period. 32/Davis && .AVIATION... 00Z TAF Discussion. Patchy fog and patchy MVFR ceilings were present over east Alabama at this writing. These conditions should improve the hour or so and a brief mention if anything here. Showers and thunderstorms will move into Central Alabama this evening and move across the area into early Tuesday. Precipitation, restrictive ceilings, restrictive vis will develop near and ahead of the activity and last through much of the day Tuesday. The best chance for thunderstorms from around 02z west until 10z south. Did mention a tempo group at these locations. Winds will be south to southeast ahead of the activity at 10kts or so and a few gusts to 20-25kts. As the line/front approaches, winds will veer to the west and eventually to the north northwest. Winds remain around 10kts will some gusts 20-25kts possible. 75 && .FIRE WEATHER... Rain and storms will move across Central Alabama through early Tuesday, some of which may be severe. Breezy northwesterly winds are expected on Tuesday, easing overnight. Rain free weather is expected for Wednesday and Thursday, with the next system bringing increased cloudiness for Friday and a chance of showers by Saturday. Afternoon relative humidity values drop into the 30s by Wednesday and Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 53 28 46 25 / 100 30 0 0 0 Anniston 49 54 29 48 26 / 100 50 0 0 0 Birmingham 46 52 30 48 28 / 100 20 0 0 0 Tuscaloosa 45 51 29 50 28 / 100 10 0 0 0 Calera 46 53 30 48 27 / 100 20 0 0 0 Auburn 55 58 32 48 28 / 100 80 0 0 0 Montgomery 53 58 32 51 28 / 100 50 0 0 0 Troy 56 61 33 50 28 / 100 70 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 16, 3:19 PM CST, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 319 PM CST Mon Dec 16 2019 ALZ011>015-017>050-180030- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 319 PM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a risk of severe storms for all of Central Alabama from 5 PM this afternoon until 7 AM Tuesday. Damaging straight line winds are likely with isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed late this afternoon through early Tuesday morning.
In the hours before
Local storm report, Dec 16, 8:47 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG 1 E DEMOPOLIS MUNI AIRP 32.46N 87.93W
12/16/2019 MARENGO AL EMERGENCY MNGR
*** 3 INJ ***
SEVERAL HOMES DAMAGED, NUMEROUS TREES DOWN,
AND TRUCK OVERTURNED ALONG HWY 80 AT COUNTY
ROAD 57. POSSIBLE TORNADO.
&&
HALocal storm report, Dec 16, 9:04 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG WHITFIELD 32.37N 88.09W
12/16/2019 SUMTER AL FIRE DEPT/RESCUE
SEVERAL TREES DOWN IN THE WHITFIELD
COMMUNITY, ALONG COUNTY ROAD 42. POSSIBLE
TORNADO.
&&
HAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 7:34 PM CST | Tornado Warning | BMX | Marengo, Sumter | 56 min |
| Dec 16, 8:09 PM CST | Tornado Warning | BMX | Greene, Hale | 66 min |
| Dec 16, 9:02 PM CST | Tornado Warning | BMX | Bibb, Hale, Perry | 58 min |
| Dec 16, 9:23 PM CST | Severe Thunderstorm Warning | BMX | Perry | 38 min |
| Dec 16, 9:59 PM CST | Tornado Warning | BMX | Bibb, Chilton, Shelby | 31 min |
| Dec 16, 10:21 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 39 min |
| Dec 16, 10:58 PM CST | Special Weather Statement | BMX | Tallapoosa | 47 min |
| Dec 16, 11:34 PM CST | Special Weather Statement | BMX | Chambers | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.